Table of Contents > Interactions & Depletions > Anti-inflammatories Print

Anti-inflammatories



Depletions

Anti-inflammatories/Nutrient Depletion:
  • ChromiumChromium: Based on human evidence, corticosteroids may increase urinary chromium excretion; and therefore, lead to chromium deficiency or corticosteroid-induced hyperglycemia (10229312).
  • FolateFolate: Based on human evidence, sulfasalazine may inhibit absorption and metabolism of folic acid (6148048). Based on secondary sources, patients using sulfasalazine chronically may be advised to increase their dietary folate intake, and to take a supplement if they have any other condition, which could also contribute to deficiency. Biological agents used to treat rheumatoid arthritis, such as infliximab, may increase plasma folate levels (18849561). In vitro studies have also suggested that non-steroidal anti-inflammatory drugs (NSAIDS) may interfere with folate-coenzyme metabolism, while aspirin may exhibit this effect to a greater magnitude after its conversion to salicyclic acid (1540135).
  • GlutathioneGlutathione: Based on animal evidence, glutathione may be reduced by acetaminophen in a dose-dependent manner (19537930). A review discussing acetaminophen-related toxicity explains that the hepatic glutathione stores are depleted to combine with acetaminophen's toxic metabolite (10980926). According to the review, for such toxicity, N-acetylcysteine may be recommended and effective if given within the first 15 hours of overdose.
  • IronIron: Current human studies are conflicting, where evidence indicates that aspirin use was not associated with reduced serum iron (16905794), while another study suggests an association between aspirin use and lower serum ferritin (11470724). A systematic review evaluating mortality associated from non-steroidal anti-inflammatory drugs (NSAIDS) or aspirin-related bleeds showed that mortality appears to increase and remains a concern that may be addressed on an individual basis (19500343).
  • Vitamin CVitamin C:Based on animal evidence, there may be an increased risk of developing gastric lesions with the concurrent use of vitamin C and aspirin (307908). Based on this study, the authors conclude that individuals should use caution when concomitantly taking large doses of vitamin C and aspirin.

Copyright © 2011 Natural Standard (www.naturalstandard.com)


The information in this monograph is intended for informational purposes only, and is meant to help users better understand health concerns. Information is based on review of scientific research data, historical practice patterns, and clinical experience. This information should not be interpreted as specific medical advice. Users should consult with a qualified healthcare provider for specific questions regarding therapies, diagnosis and/or health conditions, prior to making therapeutic decisions.

Search Site